Hi Nelson. Any tips on combatting fatigue? I am a 50 yo white male. 5'6" 138 lbs. Undetectable VL. CD4's @ 420. Cocktail: Viread/Isentress/Viracept. Total testosterone: 680. I have chronic sexual dysfunction (able to sometimes achieve an erection but have very little sensation or desire for that matter). At the end on the day I am wiped out with exhaustion even from simple exercise (walking) or just daily activities. No response to strength training at all (no hypertrophy or "pump", etc). I don't want to continue the strength training if my muscles are not responding because I am afraid of injury (muscle/tendon tear or strain, etc). Also have total body/joint aches and pains. Kind of like the flu symptoms w/o the fever, runny nose, etc. Any suggestions would be appreciated. Thanks !
I feel your pain :)
I have dealt with this problem for years. I have good days and not so good days. Let me tell you what I have tried after reading research studies:
Exercise- Exercise improves fatigue. I know...how do you exercise if you are tired? When I am exhausted I skip the gym, but if I have a little energy left I do a very light work out using weight settings that are half or less of my usual. I feel much better sometimes just showing up at the gym!
Good sleep- I find that I need 8 hours. If I do not get them, I pay the price. I was concerned about sleep apnea since I wake up at least 2-3 times a night. My doctor prescribed a sleep study. You sleep in a clinic (with nice rooms that look like a hotel) and they hook you up to wires to measure your breathing, your brain waves, and your oxygen levels. I was diagnosed with mild sleep apnea and now have to go get a CPAP machine fitted soon. Google "CPAP sleep apnea" for more info.
Do not eat dinner late.
If you are not sleeping well because you feel like you need to pee frequently, have your doctor check your prostate to make sure it is not enlarged. Also, get a prostatic specific antigen (PSA) done just to make sure you do not have prostate cancer or prostatitis (infection). Sleep apnea can also give you the false impression that you need to pee, by the way.
Nuvigil - This drug really helps me to feel awake when I have to work or travel. A study done in HIV found it to be effective to improve energy and depression. I start with half a pill once a day in the morning. Most people use it twice a day but be careful not to take it too late or your sleep will be affected. It can make some people feel too "speedy" but I think this can be managed with a lower dose, even if you have to cut the pill in half. Also, we have some concerns of drug-drug interactions since it is metabolized by the same path as protease inhibitors, but no pharmaceutical company has agreed to do an interaction study of this popular drug. One of the best things of this drug is that it is not an amphetamine and your doctor can call it in without "triplicate" prescription requirements usually needed for drugs like Ritalin or Adderall, two other really popular drugs used for HIV related fatigue. You can get a one month supply of Nuvigil for free with a prescription by using this coupon: Nuvigil free 30 day supply
Wellbutrin- This antidepressant has stimulating effects on many. It does not seem to affect sexual function as much as most antidepressants.
Coffee- My best friend. But you can crash after an hour or two, so be careful.
Eating small balanced meals and avoiding sugars- This can keep your blood sugar more constant through the day. A peanut butter sandwich (or better yet, an almond butter one) on multigrain bread, or low fat cheese with apples can provide a good snack before the gym.
Creatine- This supplement may help many. It increases strength in exercise and lean body mass. There is study that showed that our brains may have lower creatine levels than normal which could be associated with our fatigue. We need more data. Some people have gut problems or increases in creatinine that bothers doctors, so keep an eye on that.
Carnitine + Coenzyme Q-10- These two supplements together have anecdotally helped some people with fatigue. I swear by a combo of 300 mg of Coenzyme Q-10 and 2000 mg of L-carnitine a day. Besides, the combo may have heart protective properties.
Reduce your blood pressure with diet, exercise or medications. High blood pressure can make you feel winded. But nany blood pressure medications can also make you feel tired. So talk to your doctor.
Hormones- Have your doctor check your thyroid, free testosterone, DHEA and morning cortisone. You can supplement any of them that is found to be low.
Hemoglobin- This is an automatic test that you get done with your blood work, so it is usually easily detected. Low hemoglobin can be caused by anemia, which can make you really tired.
B-12 vitamin deficiency- Have your doctor check your blood levels of this vitamin. I inject one cc a week and I notice improvements in energy and appetite. We need more data on B-12 injections and HIV. It seems that oral forms do not get absorbed as well.
Drug side effects- Sustiva made me extremely tired (it is also part of Atripla). Diovan for blood pressure had the same effect on me. This is one of the most challenging things to diagnose since most of us are taking so many pills.
High HIV viral load has been associated with fatigue in some studies, so keep it undetectable if you can.
Dehydration- Most of us do not drink enough water and are walking around tired due to dehydration. Drink 6-8 glasses of water a day if you can. Avoid fruit juices since most are loaded with sugar.
Your heart-If all of the above does not work, talk to your doctor about a full cardiovascular work up with a stress test, EKG, and other tests that measure how your heart is working. People with heart problems experience a lot of fatigue.
I am sure I am forgetting something..but these are the most important things that I have had to check in my life with fatigue.
I hope this helps. Let me know if you find something that works!
By the way, you are probably the only person I have come across that is still using Viracept, a protease inhibitor that we deem not as effective and one that causes a lot of diarrhea. Any reason why you are still on that medication? Resistance? If you need a Novir free protease inhibitor Reyataz at 300 mg twice a day is used for that purpose.
About your joint and muscle aches: ask your doctor to check your CPK blood levels to ensure that it is not too high. Some HIV medications and statins can cause muscle related issues.